Tornadoes · United States · Oklahoma · 2017

Unrated tornado, Springer, Oklahoma, May 19, 2017

This Unrated tornado ran 0.2 miles across Carter County on May 19, 2017, touching down at 7:31 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
May 19, 2017
Touchdown
7:31 PM CDT (00:31 UTC)
Lifted
7:33 PM CDT (00:33 UTC)
On the ground
2 minutes
Path length
0.2 miles (0.3 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Carter County
Touchdown point
34.350, -97.160
Lift-off point
34.350, -97.160
Record number
1705191831-01

What the Weather Service recorded

A line of storms fired along and just ahead of a cold front on the afternoon of the 19th and continued eastward across the state overnight into the 20th.

A storm chaser observed the first of four tornadoes near Springer. No damage was reported and the location was estimated.

This was the second of four tornadoes observed near Springer. No damage was reported and the location was estimated.

This was the third of four tornadoes observed near Springer. No damage was reported and the location was estimated.

This was the fourth of four tornadoes observed near Springer. This tornado was observed to be larger and more persistent than the previous tornadoes. No damage was reported and the location was estimated.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

8 minutes of warning. NWS OUN issued a tornado warning for this county at 00:23 UTC, 8 minutes before the tornado touched down, in force until 01:00 UTC.

The county was under a tornado watch, issued at 20:26 UTC and running to 05:59 UTC.

Issued (UTC)ExpiredProductOffice
20:26 UTC05:59 UTCTornado WatchOUN
21:03 UTC21:45 UTCSevere Thunderstorm WarningOUN
21:29 UTC22:30 UTCSevere Thunderstorm WarningOUN
22:22 UTC23:15 UTCSevere Thunderstorm WarningOUN
23:13 UTC23:46 UTCSevere Thunderstorm WarningOUN
23:41 UTC23:49 UTCTornado WarningOUN
23:51 UTC00:15 UTCSevere Thunderstorm WarningOUN
00:10 UTC01:00 UTCSevere Thunderstorm WarningOUN
00:23 UTC01:00 UTCTornado WarningOUN
00:38 UTC04:30 UTCFlash Flood WarningOUN
01:13 UTC01:45 UTCSevere Thunderstorm WarningOUN
01:28 UTC02:15 UTCSevere Thunderstorm WarningOUN
01:38 UTC04:45 UTCFlash Flood WarningOUN
01:44 UTC07:45 UTCFlash Flood WarningOUN
02:09 UTC03:00 UTCSevere Thunderstorm WarningOUN
02:24 UTC05:30 UTCFlash Flood WarningOUN
02:44 UTC03:45 UTCSevere Thunderstorm WarningOUN
03:12 UTC04:00 UTCSevere Thunderstorm WarningOUN
03:17 UTC03:45 UTCTornado WarningOUN
03:39 UTC03:53 UTCTornado WarningOUN
03:51 UTC06:45 UTCFlash Flood WarningOUN
04:28 UTC07:00 UTCFlash Flood WarningOUN
04:42 UTC10:45 UTCFlood WarningOUN
05:29 UTC08:30 UTCFlash Flood WarningOUN
06:42 UTC10:45 UTCFlood WarningOUN
07:11 UTC13:50 UTCFlood WarningOUN
10:40 UTC20:00 UTCFlood WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 19, 6:54 PM CDT, 37 minutes earlier.

Area forecast discussion, May 19, 6:54 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Norman OK
654 PM CDT Fri May 19 2017

.AVIATION...
Strong to severe thunderstorms will continue across
western north Texas and southern Oklahoma through
at least the evening hours. Thunderstorms will mainly
impact LAW and SPS with IFR conditions possible in and
around thunderstorms.

A cold front over western Oklahoma will bring a wind shift to all
TAF sites by 6Z. Mainly VFR conditions are expected after 6-9Z at
all sites.

&&

.PREV DISCUSSION... /issued 319 PM CDT Fri May 19 2017/

DISCUSSION...
Strong to severe thunderstorms continue to develop across mainly
western north Texas this afternoon. Other widely scattered
showers and a few storms are developing mainly north of a cold
front in northwest Oklahoma. Anvil debris and other light
showers are keeping parts of central and southern Oklahoma
relatively cool this afternoon.

Part of an outflow boundary that pushed well into north Texas has
been lifting slowly northward this afternoon. This boundary may
lift slowly into far southern Oklahoma later this afternoon,
however, western north Texas convection may keep this boundary
just south of the Red River.

Overall the risk of strong to severe storms will continue into
the evening, perhaps overnight, before a cold front sweeps across
southern Oklahoma by early Saturday morning.

Will continue the current Flood Watch through early Saturday
morning. It does appear that western north Texas and southern
Oklahoma will have the best opportunity for widespread showers
and thunderstorms through late this evening/early Saturday
morning.

Overall most of the weekend will be dry with below average
temperatures.

Another trough will approach the southern Plains around Monday of
next week. This will bring another opportunity for showers and
thunderstorms, especially across southern Oklahoma and western
north Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  55  70  49  76 /  60  10   0   0
Hobart OK         51  72  48  78 /  40   0   0   0
Wichita Falls TX  57  74  51  81 /  80  10   0   0
Gage OK           46  67  46  77 /  20   0   0  10
Ponca City OK     53  67  45  75 /  50  10   0   0
Durant OK         65  75  53  80 /  90  50  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Saturday morning for OKZ006>008-011>013-
     017>020-023>032-037>048-050>052.

TX...Flood Watch through Saturday morning for TXZ085-086-088>090.

&&
Hazardous weather outlook, May 19, 12:05 PM CDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1205 PM CDT Fri May 19 2017

OKZ004>048-050>052-TXZ083>090-201715-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1205 PM CDT Fri May 19 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and Tonight...

.THUNDERSTORMS...
There is an enhanced risk of severe thunderstorms today and
tonight across portions of north Texas and southern Oklahoma.
There is a slight risk of severe thunderstorms across much of the
remainder of Oklahoma, except for northwest Oklahoma.

LOCATION...
The enhanced risk is southeast of a line from Seymour and
Burkburnett Texas to Duncan and Seminole Oklahoma.

Surrounding the enhanced risk, there is also a slight risk across
much of Oklahoma southeast of a line from Alva to Cheyenne to
Hollis Oklahoma, and also includes the remainder of western north
Texas.

TIMING...
Through Midnight tonight.

IMPACTS...
Hail up to the size of golf balls, winds to 80 mph will be
possible with the strongest storms, with the highest chances in
the enhanced risk area.

There is a low chance of tornadoes.

Heavy rainfall will be possible over much of the risk areas.

DISCUSSION...
Showers and thunderstorms will continue to develop and move across
the area this afternoon and tonight. Some of the storms could
become severe with large hail, damaging winds, and very heavy
rainfall. There will be a low chance of a tornado with these
storms.

Thunderstorms will continue overnight, although the risk of severe
weather will decrease late this evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
Oklahoma and north Texas should prepare for severe weather
operations during the day into this evening.

.Flooding...
More widespread heavy rainfall will be possible through tonight.
This heavy rain could lead to flash flooding and river flooding in
some locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.THUNDERSTORMS...
Isolated thunderstorms will be possible in southeastern Oklahoma
Saturday morning before moving out of the area.

There will be chances of thunderstorms again Sunday night through
Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 19, 5:44 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
544 PM CDT FRI MAY 19 2017

TXZ089-090-192315-
Clay TX-Archer TX-
544 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Clay and eastern
Archer Counties Until 615 PM CDT...

AT 542 PM CDT, a strong thunderstorm was located 9 miles southwest of
Windthorst, moving northeast at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Archer City, Scotland, Windthorst, southern Lake Arrowhead and Joy.

LAT...LON 3343 9875 3374 9855 3368 9830 3358 9814
      3346 9834 3347 9842 3342 9842 3340 9845
TIME...MOT...LOC 2242Z 227DEG 28KT 3346 9855

KURTZ
Local storm report, May 19, 6:08 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TORNADO          2 SW WINDTHORST         33.56N 98.46W
05/19/2017                   ARCHER             TX   NWS EMPLOYEE

            BRIEF ROPE TORNADO. LASTED 1 MINUTE.

&&

VMAHALE
Local storm report, May 19, 6:10 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
610 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             3 E MACOMB              35.15N 96.96W
05/19/2017  E1.00 INCH       POTTAWATOMIE       OK   LAW ENFORCEMENT

&&

KURTZ
Local storm report, May 19, 6:16 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
616 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     TSTM WND GST     3 W DAVIS               34.50N 97.17W
05/19/2017  E60 MPH          GARVIN             OK   NWS EMPLOYEE

&&

KURTZ
Local storm report, May 19, 7:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             10 E HENRIETTA          33.82N 98.03W
05/19/2017  E0.88 INCH       CLAY               TX   TRAINED SPOTTER

&&

MAD
Local storm report, May 19, 7:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
730 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TORNADO          5 WSW SPRINGER          34.29N 97.22W
05/19/2017                   CARTER             OK   NWS EMPLOYEE

&&

MAD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Norman, OK (KOUN), 12:00Z

11.5 hours after it, 99 km from the path. May 20, 2017.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -90045, lifted condensation level 1157 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Norman, OK at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 21 square meters per square second, 0 to 6 km bulk shear 51 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-90045 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
51 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.1 K/km

Open this sounding in Storm Lab

The surface observations

Ardmore Municipal (ADM), 14 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:55 UTC73.469.8110° 7 kt1005.4
23:35 UTC74.371.2150° 3 kt1005.4
23:55 UTC73.471.6310° 6 kt1005.4VCTS
00:15 UTC71.868.20° 0 kt1005.1TS
00:20 UTC73.471.6310° 6 kt1005.4TS
00:35 UTC7270.710° 9 kt141004.1VCTS
00:55 UTC71.668.2270° 12 kt211005.1TS
01:15 UTC7269310° 8 kt201006.1TSRA
01:30 UTC71.668320° 11 kt341005.4+TSRA
01:35 UTC68.76720° 11 kt311005.8+TSRA
01:55 UTC68.567340° 13 kt241006.4+TSRA
02:15 UTC67.566.7350° 12 kt1005.4+TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Norman radar (KTLX), 110 km away, was scanning. The volume nearest the touchdown began at 00:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:14 UTCTSTM WND GST 603 W DavisGarvin, OK
00:21 UTCTORNADO5 Wsw SpringerCarter, OK
01:30 UTCHAIL 1SpringerCarter, OK
01:33 UTCTSTM WND GST 65Mill CreekJohnston, OK
01:40 UTCHAIL 1.5RoffPontotoc, OK
01:55 UTCFLASH FLOOD3 Se SulphurMurray, OK
02:04 UTCFLASH FLOODStratfordGarvin, OKWATER COMING UP TO APARTMENT COMPLEXES.
02:14 UTCFLASH FLOOD1 Sw DavisMurray, OKHIGHWAY 77 NEAR MCGEE INDUSTRIAL DRIVE SOUTH OF DAVIS 77 IS FLOODED WITH 6 TO 8 INCHES WATER ACROSS THE ENTIRE ROAD.
02:26 UTCHAIL 1Mill CreekJohnston, OK
02:30 UTCFLASH FLOODHickoryMurray, OKFLOOD WATERS OVER HIGHWAY 1.
02:32 UTCTORNADO2 Nw TishomingoJohnston, OK
02:44 UTCTORNADO5 E ReaganJohnston, OK
03:09 UTCFLASH FLOODReaganJohnston, OKROADS FLOODED JUST SOUTH OF REAGAN.
03:17 UTCFLASH FLOODDavisMurray, OKVIDEO OF FLOODED ROADWAYS.
03:23 UTCHAIL 1.75ReaganJohnston, OK
03:30 UTCFLASH FLOOD1 Nnw RaviaJohnston, OKWATER OVER HIGHWAY 1.
03:30 UTCFLASH FLOOD1 Wnw BromideJohnston, OKMULTIPLE ROADS IN BROMIDE/CONNERVILLE AREA ARE NOT PASSABLE. ROAD ACCESS TO CAMP BOND WASHED OUT WITH DEBRIS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of May 19, 2017

43 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 191:04 AM CDTEF0Barry, MO0.1100$50,000
May 191:28 AM CDTEF0Taney, MO0.3751$10,000
May 191:30 AM CDTEF1Taney, MO8.7200
May 191:54 AM CDTEF0Greene, MO2.5200$100,000
May 192:00 AM CDTEF0Christian, MO3.0500$100,000
May 192:15 AM CDTEF1Webster, MO2.0300$10,000
May 193:00 AM CDTEF0Wright, MO0.350$5,000
May 193:12 AM CDTEF0Oregon, MO0.8300$50,000
May 194:15 AM CDTEF1Callaway, MO1.650
May 194:23 AM CDTEF0Montgomery, MO4.075
May 192:55 PM CDTEF1McDonald, MO2.010$50,000
May 193:10 PM CDTEF0Newton, MO4.1300$50,000
May 194:22 PM EDTEF1Crawford, IN0.250$250,000
May 193:23 PM CDTUnratedRunnels, TX0.030
May 193:37 PM CDTEF0Barber, KS0.450
May 193:42 PM CDTEF1Lawrence, MO4.2300$50,000
May 193:53 PM CDTEF0Barber, KS3.0150
May 193:57 PM CDTEF0Lawrence, MO1.0100$5,000
May 194:05 PM CDTEF0Dade, MO0.9100
May 194:11 PM CDTEF0Pratt, KS2.250
May 194:12 PM CDTEF0Dade, MO0.575
May 194:14 PM CDTEF0Pratt, KS4.575
May 194:19 PM CDTEF0Polk, MO0.6100$5,000
May 194:22 PM CDTEF0Kingman, KS0.250
May 194:53 PM CDTEF0Kingman, KS0.350
May 195:10 PM CDTEF0Kingman, KS0.350
May 195:32 PM CDTEF0Reno, KS0.750
May 195:37 PM CDTEF0Reno, KS0.650
May 196:00 PM CDTUnratedArcher, TX0.550
May 196:27 PM CDTEF1Cole, MO0.975
May 197:15 PM CDTEF0Clay, KS0.020
May 197:22 PM CDTUnratedCarter, OK0.250
May 197:24 PM CDTUnratedCarter, OK0.250
May 197:27 PM CDTUnratedColeman, TX0.125
May 197:47 PM CDTUnratedCarter, OK2.0400
May 197:48 PM CDTEF0Chase, KS0.250
May 198:09 PM CDTEF0Morris, KS0.025
May 198:25 PM CDTEF1Chase, KS0.860
May 198:38 PM CDTEF0Lyon, KS0.025
May 199:32 PM CDTUnratedJohnston, OK1.550
May 199:44 PM CDTUnratedJohnston, OK2.050
May 199:56 PM CDTUnratedJohnston, OK6.050
May 1910:13 PM CDTUnratedCoal, OK3.050

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.